• Log in with Facebook Log in with Twitter Log In with Google      Sign In    
  • Create Account
  LongeCity
              Advocacy & Research for Unlimited Lifespans

Photo
- - - - -

Critical Cofactors for P5P Function?

p5p vitamin b6

  • Please log in to reply
9 replies to this topic

#1 ailsworb

  • Guest
  • 5 posts
  • 2
  • Location:United States

Posted 29 August 2019 - 12:41 AM


Earlier this year I started taking the inactive form of B6 pyridoxine hydrochloride and found really amazing cognitive benefits. Over time (the course of several months) the effects began to fade. I figured the problem could be either 1) a down-regulation of dopamine receptors or 2) deficiency of a co-factor required for the conversion in the liver into the active form P5P. Ceasing the B6 to upregulate dopamine receptors again didn't seem to work even after 2 whole months without it, and all the suspected co-factors related to B6 that I know of (riboflavin, zinc, etc.) didn't do anything.

 

Eventually I decided to bite the bullet (or pill, in this instance) and try the already activated form P5P, even though I wasn't convinced that bypassing the conversion in the liver was going to do anything. What followed was an immediate restoration of ALL the positive cognitive benefits I had initially received, followed by a MASSIVE DROP in cognitive ability. Absurd headache, impaired memory (forgetting things seconds after hearing them), generally making a lot of unusually dumb mistakes at work, etc. This had NEVER been a side effect of taking the inactive B6. And now P5P only has negative effects with no benefits at all, although I've never experienced the peripheral neuropathy that some people seem to.

 

My question is, does anyone know of any co-factors that are necessary for proper functioning of the already activated B6? Would the liver slow down B6 conversion as a preventative measure to avoid the neurological effects of having too much circulating active B6 without adequate levels of this mystery co-factor?



#2 StevesPetMacaque

  • Guest
  • 13 posts
  • 4
  • Location:SF Bay Area

Posted 29 August 2019 - 09:23 PM

It's simplistic, but try increasing potassium intake (add 2000-3000 mg to your current intake). I get anxiety and dark mood with P5P supplementation that improve greatly with more potassium. For whatever reason, I find dietary sources to be much easier on the gut than KCl or other supplemental forms. It usually only takes 2-3 days for this improvement to be noticeable, so it may be worth a shot.



sponsored ad

  • Advert
Click HERE to rent this advertising spot for BRAIN HEALTH to support LongeCity (this will replace the google ad above).

#3 ailsworb

  • Topic Starter
  • Guest
  • 5 posts
  • 2
  • Location:United States

Posted 30 August 2019 - 01:44 AM

I actually tried potassium powder the end of last year. All it did was give me really bad muscle cramps. Maybe I should try it again though, if there's a definite connection with B6.



#4 StevesPetMacaque

  • Guest
  • 13 posts
  • 4
  • Location:SF Bay Area

Posted 30 August 2019 - 06:52 PM

Out of curiosity, what's in the rest of your stack?



#5 ailsworb

  • Topic Starter
  • Guest
  • 5 posts
  • 2
  • Location:United States

Posted 31 August 2019 - 12:27 AM

Only Magnesium, B6, and Vitamin D, with Vitamin D being the most recent addition a couple weeks ago.

I had the same sort of problem with magnesium a while back. Evidently you can lower calcium levels too much even with just oral magnesium.



#6 StevesPetMacaque

  • Guest
  • 13 posts
  • 4
  • Location:SF Bay Area

Posted 31 August 2019 - 05:17 AM

Did the side effects wear off? If so, you might also try slowly titrating up the dose.



#7 DaveX

  • Guest
  • 16 posts
  • 5
  • Location:Europe

Posted 04 September 2019 - 03:10 PM

The effects sound like they could be caused by putting too much weight on one side of the vitamins. Maybe try a more full-spectrum vitamin supplementation?
  • Needs references x 1

#8 Daniel Cooper

  • Guest
  • 1,046 posts
  • 173
  • Location:USA

Posted 05 September 2019 - 03:09 PM

It's simplistic, but try increasing potassium intake (add 2000-3000 mg to your current intake). I get anxiety and dark mood with P5P supplementation that improve greatly with more potassium. For whatever reason, I find dietary sources to be much easier on the gut than KCl or other supplemental forms. It usually only takes 2-3 days for this improvement to be noticeable, so it may be worth a shot.

 

 

Supplementing potassium to the tune of 2000 - 3000 mg beyond your normal intake seems like a lot of additional potassium.  The suggested range for daily intake is 1600 - 2000 mg (some will say as high as 4700 mg) and presumably you're getting a decent amount of K in your diet (though admittedly many people aren't getting that recommended 1600 - 2000 mg, though they clearly aren't getting 0 mg). Hyperkalemia can be a real issue with significant consequences.  I personally would not take 3g of potassium beyond what I'm getting in my diet.


Edited by Daniel Cooper, 05 September 2019 - 03:11 PM.

  • Agree x 1

#9 StevesPetMacaque

  • Guest
  • 13 posts
  • 4
  • Location:SF Bay Area

Posted 06 September 2019 - 02:22 AM

I did suggest to add it via diet, though. Just 1 large potato + 1 large avocado will contain over 2000 mg between the two. Very little risk of hyperkalemia if you go that route. If one were to just take KCl or KHCO3, then certainly, it should be diluted in 1-2L of water and sipped throughout the day. Adding ~200 mg/hr over the course of 12 hours should be quite safe in the absence of kidney disease.

 

Anyway, this is based on N=1 experience with side effects (and also, not the exact same ones) from P5P supplementation. For all I know, it could be due to something else entirely, like peripheral AADC activity being boosted by B6 repletion.

 

Incidentally, most recommendations I have seen are closer to that 4700 mg number than the lower range you're citing. Might that range be based on average intake, rather than "ideal"?



sponsored ad

  • Advert
Click HERE to rent this advertising spot for BRAIN HEALTH to support LongeCity (this will replace the google ad above).

#10 ailsworb

  • Topic Starter
  • Guest
  • 5 posts
  • 2
  • Location:United States

Posted 11 September 2019 - 04:30 PM

After taking the Vitamin D for a few more weeks, I'm fairly positive that calcium is related to these symptoms, but I'm not finding anything directly linking vitamin b6 and calcium status.

The only studies I've found are about how pyridoxine can be used to reduce the frequency of calcium oxalate stone formation, which implies that b6 could lower calcium, possibly indirectly.







Also tagged with one or more of these keywords: p5p, vitamin b6

0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users